Alert archive / Illinois / Flash Flood Warnings in 2024
Flash Flood Warning 15, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at May 24, 2024, 5:48 PM CDT for Calhoun County, Illinois; Pike County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2024, 5:48 PM CDT (22:48 UTC)
- Expired
- May 24, 2024, 8:39 PM CDT
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, IL, Pike County, MO
The radar
The St Louis radar (KLSX), 75 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1248 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
862
WGUS53 KLSX 242248
FFWLSX
ILC013-MOC163-250145-
/O.NEW.KLSX.FF.W.0015.240524T2248Z-240525T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
548 PM CDT Fri May 24 2024
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Northwestern Calhoun County in southwestern Illinois...
Central Pike County in northeastern Missouri...
* Until 845 PM CDT.
* At 548 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Bowling Green, Louisiana, Clarksville, Curryville, Tarrants,
Hamburg, Paynesville, Annada, St. Clement and Mozier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3934 9066 3926 9071 3923 9071 3923 9093
3930 9101 3926 9135 3939 9138 3948 9126
3947 9107 3942 9103 3938 9084 3932 9085
FLASH FLOOD...RADAR INDICATED
$$
Fuchs2 follow-up statements
635
WGUS73 KLSX 250032
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
732 PM CDT Fri May 24 2024
ILC013-MOC163-250145-
/O.CON.KLSX.FF.W.0015.000000T0000Z-240525T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun IL-Pike MO-
732 PM CDT Fri May 24 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT THIS
EVENING FOR NORTHWESTERN CALHOUN COUNTY IN SOUTHWESTERN ILLINOIS AND
CENTRAL PIKE COUNTY IN NORTHEASTERN MISSOURI...
At 732 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 5 inches of rain have
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Bowling Green, Louisiana, Clarksville, Curryville, Tarrants,
Hamburg, Paynesville, Annada, St. Clement and Mozier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3947 9107 3942 9103 3938 9084 3932 9085
3934 9066 3926 9071 3923 9071 3923 9093
3930 9101 3926 9135 3939 9138 3948 9126
FLASH FLOOD...RADAR INDICATED
$$
Fuchs552
WGUS73 KLSX 250139
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
839 PM CDT Fri May 24 2024
ILC013-MOC163-250149-
/O.CAN.KLSX.FF.W.0015.000000T0000Z-240525T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun IL-Pike MO-
839 PM CDT Fri May 24 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN CALHOUN COUNTY
IN SOUTHWESTERN ILLINOIS AND CENTRAL PIKE COUNTY IN NORTHEASTERN
MISSOURI...
The heavy rain has ended. Please continue to remain vigilant of
ponding on roadways.
&&
LAT...LON 3947 9107 3942 9103 3938 9084 3932 9085
3934 9066 3926 9071 3923 9071 3923 9093
3930 9101 3926 9135 3939 9138 3948 9126
$$
JajaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 24, 4:03 PM CDT, 1 hour 45 minutes earlier. Its key messages:
- -Thunderstorms will continue to develop through this evening with some strong to severe storms possible and capable of primarily large hail and damaging winds with a low threat of tornadoes. -Severe thunderstorms are expected late Saturday night into Sunday morning and possibly again during the afternoon/evening, with large hail, damaging winds, and a tornado possible. -Next week will usher in a pattern change toward drier, more seasonal weather.
Area forecast discussion, May 24, 4:03 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 403 PM CDT Fri May 24 2024 .KEY MESSAGES... -Thunderstorms will continue to develop through this evening with some strong to severe storms possible and capable of primarily large hail and damaging winds with a low threat of tornadoes. -Severe thunderstorms are expected late Saturday night into Sunday morning and possibly again during the afternoon/evening, with large hail, damaging winds, and a tornado possible. -Next week will usher in a pattern change toward drier, more seasonal weather. && .SHORT TERM... (Through Sunday) Issued at 358 PM CDT Fri May 24 2024 Storms continue to develop along and north of an outflow boundary that stretches from north-central Missouri, where it intersects with a cold front, southeastward into southwestern Illinois. Forecast soundings in this area show that a very unstable airmass with ML CAPEs 3000-4000 J/kg, ML LR of 7-8C/km and effective shear of 35 to 50 kts will support organized storms, including supercells and severe multicells, with large hail and damaging winds the main threats, though can't rule out a tornado or two as well. Also, the latest HRRR indicates mean PWs around 1.5" and the potential for back-building convection north of St. Louis that could result in excessive rainfall rates up to 2"/hr, so flash flood warnings may be needed. Otherwise, the front will continue to move east through this evening and convection will gradually diminish and weaken. The cold front will exit the forecast area by 07z Saturday. As a surface ridge builds into the region on Saturday, it will be the pick day of the holiday weekend. Sunny, dry and warm conditions expected with highs in the upper 70s to mid 80s. In the meantime, the upper level trough over the western CONUS will begin to lift out towards the Great Lakes. As the associated surface low deepens in the lee of the Rockies and accompanying warm front lifts northward, convection will initiate on the nose of a strong low level jet (50-60kts) Saturday evening as moist, unstable air surges into the central Plains. Then as the low level jet veers over time, the MCS that develops over northern KS will slide east across the area. Still some uncertainty on the exact location of the warm front/convection due to discrepancies among the deterministic as well as ensemble models. For now stuck with the latest NBM solution which has the best chances of rain along and north of I-70 late Saturday night through Sunday. As for any strong to severe storms, the best location will be along the southern periphery of the complex where the strongest instability/shear will be (MU CAPEs between 2000-3000 J/kg and 0-6km bulk shear 40-50kts), with all hazards possible. Once the complex moves through, there is still some uncertainty on afternoon/evening redevelopment depending on how much the atmosphere can recover, where any outflow boundary sets up and timing of the main cold front. So for now feel that the best time for severe weather will be with the complex late Saturday night through Sunday morning, though can't rule out additional strong to severe storms Sunday afternoon/evening. Byrd && .LONG TERM... (Sunday night through Next Friday) Issued at 358 PM CDT Fri May 24 2024 As the system exits the region, the showers and storms will taper off from west to east by late Sunday night. Another shortwave will rotate around the surface low over the Great Lakes region. This will bring another round of showers and a few thunderstorms Monday afternoon. Then for the remainder of the forecast period, upper level ridge will build over the western CONUS with a trough in the east, so forecast area will remain in northwest flow aloft. Thus temperatures will be a bit below normal with dry weather through Thursday before the pattern begins to change late in the work week. Byrd && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1222 PM CDT Fri May 24 2024 Morning MVFR SC has lifted and scattered out late this morning. Otherwise, as the cold front approaches the forecast area this afternoon, storms will develop and spread eastward. Expect around a two hour period of storms at TAF sites as they move through with brief MVFR cigs and visibilities. Then gusty south to southwest winds will veer to the west to northwest by 23z-00z at KUIN, KCOU and KJEF, while the front will not move through the St. Louis metro area until around 04z Saturday, then winds will diminish for rest of forecast period. Byrd && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 24, 3:56 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 356 PM CDT Fri May 24 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-252100- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 356 PM CDT Fri May 24 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely across the forecast area through this evening. Some strong to severe storms are possible and capable of primarily large hail and damaging winds with a low threat of tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms Saturday night through Sunday night. A few thunderstorms may become severe late Saturday night into Sunday morning and possibly again during the afternoon/evening, with large hail, damaging winds, and a tornado possible across the forecast area. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather, if observed, to the National Weather Service. Byrd
In the hours before
Local storm report, May 24, 4:10 PM CDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
410 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Rain 1 SSE Litchfield 39.16N 89.65W
05/24/2024 M4.60 Inch Montgomery IL Public
&&
MFLocal storm report, May 24, 4:14 PM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
414 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM Tstm Wnd Dmg 1 ESE Litchfield 39.17N 89.64W
05/24/2024 Montgomery IL Emergency Mngr
Tree down atop a mobile home, numerous limbs
down, and about an acre of wheat field was
flattened on the south side of Litchfield.
&&
MFLocal storm report, May 24, 4:23 PM CDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
423 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM Hail 5 WSW Mount Sterling 38.43N 91.70W
05/24/2024 E1.75 Inch Osage MO Amateur Radio
Photo of estimated golf ball size hail. Time
estimated from radar.
&&
AELocal storm report, May 24, 4:31 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
431 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM Hail 5 WSW Mount Sterling 38.43N 91.70W
05/24/2024 E1.75 Inch Osage MO Amateur Radio
Corrects previous hail report from 5 WSW
Mount Sterling. Photo of estimated golf ball
size hail. Time estimated from radar.
&&
AELocal storm report, May 24, 5:07 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
507 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Flash Flood 1 NNW Kemper 39.24N 90.18W
05/24/2024 Jersey IL CO-OP Observer
Tommy Ruyle reported water crossing the road
at multiple locations along Illinois Route
267 between Medora and Greenfield.
&&
MFLocal storm report, May 24, 5:37 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
537 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Hail Mount Olive 39.08N 89.73W
05/24/2024 M1.50 Inch Macoupin IL Trained Spotter
&&
MABThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 12:22 PM CDT | River Flood Warning | LSX | Pike | 25 days |
| May 24, 12:22 PM CDT | River Flood Warning | LSX | Calhoun | 26 days |
| May 24, 12:22 PM CDT | River Flood Warning | LSX | Pike | 21 days |
| May 24, 12:22 PM CDT | River Flood Warning | LSX | Pike | 17 days |
| May 24, 12:37 PM CDT | Severe Thunderstorm Warning | LSX | Jersey | 27 min |
| May 24, 1:00 PM CDT | Severe Thunderstorm Warning | LSX | Greene | 30 min |
| May 24, 1:13 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 47 min |
| May 24, 1:22 PM CDT | Tornado Warning | LSX | Montgomery | 23 min |
| May 24, 1:47 PM CDT | Flash Flood Warning | LSX | Macoupin, Montgomery | 8 hr |
| May 24, 1:49 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Pike | 24 min |
| May 24, 2:16 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Pike | 44 min |
| May 24, 2:41 PM CDT | Areal Flood Advisory | LSX | Greene, Jersey, Macoupin | 32 min |
| May 24, 2:53 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Pike | 52 min |
| May 24, 3:13 PM CDT | Flash Flood Warning | LSX | Greene, Jersey, Macoupin | 6 hr |
| May 24, 3:41 PM CDT | Areal Flood Advisory | LSX | Calhoun, Greene, Macoupin, Pike | 3 hr |
| May 24, 3:41 PM CDT | Severe Thunderstorm Warning | LSX | Brown, Pike | 49 min |
| May 24, 4:25 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 50 min |
| May 24, 4:30 PM CDT | Flash Flood Warning | LSX | Calhoun, Greene, Pike | 6 hr |
| May 24, 4:43 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey | 47 min |
| May 24, 5:11 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Pike | 49 min |
| May 24, 5:24 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin, Madison | 51 min |
| May 24, 5:34 PM CDT | Flash Flood Warning | LSX | Calhoun, Greene, Jersey, Macoupin | 6 hr |
| May 24, 5:36 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 39 min |
| May 24, 6:03 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Madison | 20 min |
| May 24, 6:05 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey | 40 min |
| May 24, 3:52 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Osage | 53 min |
Nearby
Flash Flood Warnings in Illinois, 2024Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.